Hail, Benewah
- When
- May 22, 12:41 PM PST to 12:51 PM PST
- Where
- Benewah County, St Maries
- Measured
- 0.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 47.317, -116.583
Scattered thunderstorms led to severe weather over portions of north central Idaho. These storms began to produce severe weather at St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Scattered thunderstorms led to severe weather over portions of north central Idaho. These storms began to produce severe weather at St. Maries where penny sized hail was observed with wind gusts of 40-50 MPH. As the storms moved north, more severe weather occurred in the form of strong wind gusts. A National Weather Service Storm Survey found hundreds of flattened trees up to two feet in diameter over a three acre area at Bumblebee Campground, located seven miles north of Pinehurst. One unoccupied motor home was destroyed when trees fell on it. Little Tepee Creek which is near Bumblebee Campground also had numerous trees knocked down. As the storms continued to move north, trees and power lines were knocked down from Sandpoint to Kootenai in Bonner county, as well as the north side of the county. The winds blew one dock near Sandpoint about 20 feet to the north causing the walkway to collapse. In Samuels, pieces of a roof fell behind a barn, with part of the structure falling on a recreational vehicle that was parked inside. As the storm moved north into Boundary county, numerous trees and power lines fell throughout the county, including Bonners Ferry. A couple small fires were started from the downed power lines. Power outages were reported in Eastport and Naples. A trailer was also crushed at the Robinson Lake Campground. The property damage from this event is estimated at $53,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 22, 9:46 AM PST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 1046 AM PDT MON MAY 22 2006 .SYNOPSIS...A MOIST SOUTHERLY FLOW WILL PROVIDE SHOWERS AND POSSIBLY STRONG THUNDERSTORMS TO THE AREA TODAY. THE FLOW WILL TURN MORE SOUTHWESTERLY ON TUESDAY AND WEDNESDAY FOR CONTINUED SHOWERY WEATHER. A COOL PACIFIC SYSTEM WILL MOVE INTO THE AREA FOR COOL AND WET WEATHER FOR THE END OF THE WEEK. && .DISCUSSION... REST OF TODAY AND THIS EVENING...STRONG AND VERY MOIST SOUTHERLY FLOW ALOFT OVER THE FORECAST AREA TODAY...WITH SATELLITE AND MODELS INDICATING AN INCOMING NEGATIVELY TILTED UPPER WAVE IN THIS FLOW SET TO PASS THOUGH THE REGION LATE TODAY AND THIS EVENING. THIS IS RECOGNIZED AS A CLASSIC NORTHWESTERN SEVERE WEATHER PATTERN...AND NORMALLY FORECASTING SCATTERED SEVERE THUNDERSTORMS WOULD BE A SAFE BET. HOWEVER THIS TIME THE FLY IN THE OINTMENT IS THE SOPPING WET NATURE OF THE CURRENT AIR MASS. MODEL SOUNDINGS SUGGEST WITH PLAUSIBLE AFTERNOON DEW POINTS NEAR 50 DEGREES...HIGH TEMPERATURES NEED TO ACHIEVE LOW TO MID 70S TO OVERCOME CIN AND UNLOCK 800-1000+ J/KG CAPE AND ALLOW WIDESPREAD CUMULONIMBUS OVER THE REGION. GIVEN THE WIDESPREAD PRE-CURSOR SHOWER ACTIVITY AND HEAVY CLOUD COVER VISIBLE ON SATELLITE THESE REQUISITE HIGH TEMPERATURES WILL BE DIFFICULT TO ACHIEVE OVER THE WESTERN ZONES...AND EASIEST TO ACHIEVE OVER THE IDAHO PANHANDLE WHERE PERIODIC CLEARING...OR AT LEAST THINNING OF CLOUDS IS LIKELY DURING THIS AFTERNOONS SOLAR MAXIMUM HEATING PERIOD. ZONE UPDATE WILL REFLECT THIS THINKING WITH A MORE NUMEROUS AFTERNOON COVERAGE OF SHOWERS AND THUNDERSTORMS EXPECTED. STRONG LOW AND MID LEVEL SHEAR WITH GOOD JET DYNAMIC SUPPORT ALOFT CREATES THE RISK THAT SOME OF THESE STORMS...MOST LIKELY THOSE THAT FORM OVER IDAHO...WILL BE ORGANIZED AND PRODUCE SEVERE WEATHER LATE THIS AFTERNOON AND EVENING. /FUGAZZI && .AVIATION...NUMEROUS VFR CEILING/VIS SHOWERS WITH SCATTERED MVFR CEILINGS THROUGH 03Z OVER ALL LOCATIONS WITH MOUNTAIN OBSCURATIONS IN LOW CLOUDS AND PCPN. AFTER 20Z EAST OF A KOMK-KALW LINE SCATTERED STRONG THUNDERSTORMS WILL DEVELOP WITH ISOLATED IFR VISIBILITIES IN HEAVY PRECIPITATION. AFTER 02Z WEST OF A KOMK-KALW LINE AND AFTER 06Z EAST OF TIS LINE CONDITIONS WILL IMPROVE TO ISOLATED MOUNTAIN SHOWERS AND MOSTLY VFR CONDITIONS OVER THE COLUMBIA BASIN. /MJF && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 74 47 69 46 66 44 / 60 60 30 50 40 30 COEUR DALENE 75 43 70 44 65 42 / 60 70 40 50 40 30 PULLMAN 74 44 67 47 64 42 / 60 70 30 40 30 30 LEWISTON 78 51 74 51 72 48 / 60 70 40 30 20 20 COLVILLE 75 41 71 43 64 42 / 60 60 40 50 50 30 SANDPOINT 76 41 71 42 65 42 / 60 60 40 40 40 30 KELLOGG 78 43 67 43 64 41 / 60 70 40 40 40 30 MOSES LAKE 74 49 75 51 71 46 / 60 30 20 30 20 10 WENATCHEE 72 51 73 51 70 48 / 60 30 20 30 20 10 OMAK 70 47 75 46 72 44 / 60 40 40 30 30 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...FLOOD WATCHES FOR BOUNDARY AND NEZ PERCE COUNTIES. WA...FLOOD WATCHES FOR SOUTH WHITMAN...GARFIELD...AND ASOTIN COUNTIES. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1237 PM PDT MON MAY 22 2006 IDZ001>004-026-027-WAZ031>033-036-037-231945- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA-NORTHEAST MOUNTAINS- INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY... PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW... ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN... LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE... PEOLA...CLARKSTON...PULLMAN...SPOKANE...COLVILLE...DEER PARK... CHEWELAH...NEWPORT...KETTLE FALLS 1237 PM PDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UNSTABLE ATMOSPHERE COUPLED WITH A PACIFIC COLD FRONT WILL RESULT IN NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS OF NORTHEAST OREGON AFTER 200 PM. FROM THERE THEY SHOULD MOVE INTO SOUTHEAST WASHINGTON AND THE SOUTHERN IDAHO PANHANDLE DURING THE AFTERNOON...AND INTO THE CENTRAL AND NORTHERN PANHANDLE BY LATE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WEEK. WAZ034-035-038-041>044-231945- MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO... QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY... WILBUR...GRAND COULEE...COULEE CITY...REPUBLIC...INCHELIUM... WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK... OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE... MANSFIELD 1237 PM PDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERY CONDITIONS WILL CONTINUE OVER THE REGION...ALTHOUGH THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WEEK.
The Spokane radar (KOTX), 88 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509171, 5509172, 5509173, 5509176, 5509174, 5509175.